Alert archive / Michigan / Gale Warnings in 2016

Gale Warning 3, NWS Grand Rapids, MI

January 26, 2016

NWS Grand Rapids, MI issued this gale warning at Jan 26, 2016, 3:38 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2016, 3:38 AM EST (08:38 UTC)
Expired
Jan 26, 2016, 7:58 AM EST
In force
4 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

012 
WHUS73 KGRR 260838
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 AM EST TUE JAN 26 2016

LMZ844-845-261645-
/O.UPG.KGRR.SC.Y.0006.000000T0000Z-160127T1200Z/
/O.NEW.KGRR.GL.W.0003.160126T0838Z-160126T1300Z/
/O.NEW.KGRR.SC.Y.0007.160126T1300Z-160127T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
338 AM EST TUE JAN 26 2016

...GALE WARNING IN EFFECT UNTIL 8 AM EST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 AM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EST THIS MORNING. A SMALL
CRAFT ADVISORY IS IN EFFECT FROM 8 AM THIS MORNING TO 7 AM EST
WEDNESDAY. 

* WINDS...WEST GALES TO 35 KNOTS EARLY THIS MORNING...DIMINISHING
  TO 30 KNOTS BY MID MORNING. NORTHWEST 15 TO 25 KNOTS TONIGHT.

* WAVES...3 TO 5 FEET TODAY AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ846>849-261645-
/O.CON.KGRR.SC.Y.0006.000000T0000Z-160127T1200Z/
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
338 AM EST TUE JAN 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WINDS...WEST NORTHWEST TO 30 KNOTS TODAY. NORTHWEST 15 TO 25
  KNOTS TONIGHT.

* WAVES...3 TO 5 FEET TODAY AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
253 
WHUS73 KGRR 261258
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 AM EST TUE JAN 26 2016

LMZ844-845-262100-
/O.CAN.KGRR.GL.W.0003.000000T0000Z-160126T1300Z/
/O.EXT.KGRR.SC.Y.0007.160126T1258Z-160127T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
758 AM EST TUE JAN 26 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
GALE WARNING. 

* WINDS...WEST TO 30 KNOTS TODAY. NORTHWEST 15 TO 25 KNOTS
  TONIGHT.

* WAVES...3 TO 5 FEET TODAY AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ846>849-262100-
/O.CON.KGRR.SC.Y.0006.000000T0000Z-160127T1200Z/
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
758 AM EST TUE JAN 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WINDS...WEST NORTHWEST TO 30 KNOTS TODAY. NORTHWEST 15 TO 25 
  KNOTS TONIGHT. 

* WAVES...3 TO 5 FEET TODAY AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 26, 3:12 AM EST, 26 minutes earlier.

Area forecast discussion, Jan 26, 3:12 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 AM EST TUE JAN 26 2016

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 311 AM EST TUE JAN 26 2016

COOLER AIR ARRIVES TODAY THAT WILL BRING LIGHT SNOW TO THE REGION.
MUCH OF THE SNOW HOWEVER WILL FALL NORTH OF I-96 AND NEAR THE LAKE
SHORE.  THEN MOST AREAS ALONG AND WEST OF U.S. 131 WILL SEE A QUICK
BURST OF SNOW THIS EVENING...BEFORE LETTING UP OVERNIGHT.  ANOTHER
WEAK SYSTEM WILL MOVE INTO THE AREA WEDNESDAY NIGHT AND THURSDAY
BRINGING LIGHT SNOW AND FREEZING DRIZZLE.

IT SHOULD REMAIN FAIRLY QUIET THROUGH LATTER PORTION OF THE WEEK.
THEN A CHANCE OF RAIN AND SNOW RETURNS FOR SUNDAY AND MONDAY.
TEMPERATURES OVER THE NEXT WEEK WILL REMAIN SLIGHTLY ABOVE NORMAL
WITH DAYTIME HIGHS MAINLY IN THE 30S EACH DAY.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 311 AM EST TUE JAN 26 2016

A WEAK LAKE ENHANCED EVENT WILL OCCUR TODAY AND TONIGHT WITH MOST
SNOW ACCUMULATIONS UNDER TWO INCHES.  THEN A CLIPPER ARRIVES FOR WED
NIGHT AND THURSDAY.  THE DGZ IS LARGELY UNSATURATED DURING THIS
PERIOD...SO PCPN SHOULD BE LIGHT...BUT COULD LARGELY BE FREEZING
DRIZZLE.

A SURFACE LOW WAS SLIDING NORTHEAST ACROSS NORTHERN LOWER EARLY THIS
MORNING.  IT WAS DRAGGING COOLER AIR INTO THE REGION AND ALL AREAS
WILL SEE THE LIGHT RAIN CHANGE OVER TO SNOW BY DAYBREAK.

THE DEFORMATION ZONE OF THIS WEAK SYSTEM WILL MOVE ACROSS THE CWA
TODAY...WITH THE DEEPEST MOISTURE PERSISTING ACROSS THE NORTHERN
CWA.  SO EXPECT THE SNOW TO PERSIST ACROSS THE HIGHWAY 10 REGION
MUCH OF TODAY.  HOWEVER THE AVAILABLE LIFT IS RELATIVELY WEAK...SO
EXPECT ACCUMS TO ONLY BE 1-2 INCHES.  A LOCALIZED 3 INCH REPORT IS
POSSIBLE IN THE HIGH GROUND OF LAKE COUNTY.  ELSEWHERE...WITH H8
TEMPS ONLY INCHING DOWN TO AROUND -10C BY EVENING...THE LAKE EFFECT
INFLUENCE WILL REMAIN VERY MODEST TODAY.  OUTSIDE OF THE HIGHWAY
REGION... EXPECT LITTLE TO NO ACCUMS TODAY.

THE LAKE ENHANCEMENT WILL FLARE UP THIS EVENING AS COLDER AIR
CONTINUES TO POUR IN.  HOWEVER THIS APPEARS LIKE A SHORT BURST AS
INVERSION HEIGHTS AND MOISTURE DEPTH DECREASES AFTER MIDNIGHT.
EXPECT AN INCH OR TWO OVER THE SW CORNER OF MI WITH A MEAN FLOW OF
300-310...OTHERWISE ACCUMS WILL BE LESS THAN AN INCH.

AFTER A QUIET WED...A CLIPPER SYSTEM ARRIVES FOR WED NIGHT AND THU.
THE SURFACE LOW REMAINS WELL NORTH...OVER THE SUPERIOR REGION.  THEN
A COLD FRONT MOVES IN BY LATE THURSDAY.  FORECAST SOUNDINGS INDICATE
THE DGZ MAY ONLY BRIEFLY BECOME SATURATED LATE WED NIGHT/EARLY THU
WHEN SOME LIGHT SNOW WILL BE POSSIBLE.  HOWEVER FREEZING DRIZZLE MAY
BE THE PRIMARY PCPN TYPE AS THE MOISTURE REMAINS SHALLOW...AND BELOW
THE DGZ.  WITH THE FRONT ARRIVING LATE THURSDAY IT MAY PRODUCE A
FAIR AMOUNT OF LIFT...HELPING PRODUCE FREEZING DRIZZLE.  WE WILL
WATCH HOW THIS PANS OUT...BUT WE MAY SEE IMPACTS FOR THE THURSDAY
EVENING COMMUTE.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 311 AM EST TUE JAN 26 2016

LAKE EFFECT SNOW SHOWERS THURSDAY EVENING WILL BE TAPERING OFF AND
ENDING AFTER MIDNIGHT AS INVERSION HEIGHTS FALL BLO 5 KFT AND THE
DGZ DRIES OUT AS SHORT LIVED SFC RIDGING MOVES IN FOR FRIDAY.

THE NEXT NORTHERN STREAM LOW IS ALREADY APPROACHING ON FRIDAY WITH
SOME LIGHT WARM ADVECTION SNOW POSSIBLE ACROSS THE NORTHERN FORECAST
AREA ON FRIDAY AND SPREADING SOUTH FRIDAY NIGHT. THE COLUMN WARMS
ENOUGH TO SUPPORT MOSTLY LIQUID PRECIP ON SATURDAY AND SUNDAY.

ATTENTION SHIFTS TO THE SOUTHERN PLAINS ON SUNDAY NIGHT AND EARLY
MONDAY AS A WEAK LOW EJECTS OUT FROM THE BASE OF A DEEPENING WESTERN
CONUS LONGWAVE TROUGH. THIS WILL BRING SOME RAIN OR A MIX ACROSS THE
SOUTHERN FORECAST AREA AND SNOW NORTH. THE PRIMARY LOW BEGINS TO
MOVE NORTHEAST ALONG A STRONG BAROCLINIC ZONE ON MONDAY AFTERNOON
BUT PRECIP SHOULD HOLD OFF UNTIL MONDAY EVENING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1140 PM EST MON JAN 25 2016

A COUPLE OF AVIATION IMPACTS WITH THE FORECAST.

WIDESPREAD IFR AND LOWER CONDITIONS TO PREVAIL INTO TUESDAY AM.
HOWEVER AS THE COLDER AIR WRAPS IN LATER TONIGHT...CEILINGS COULD
START TO RISE AND APPROACH MVFR. WITH THAT COLDER AIR
ARRIVING...WE WILL SEE A RAIN TO SNOW SCENARIO. INLAND TAF SITES
KLAN AND KJXN MAY SEE VERY LITTLE SNOW.

THE WIND WILL INCREASE...ESPECIALLY TOWARD SOUTHERN LOWER MI.
KJXN...KBTL AND KAZO WILL SEE THE HIGHEST WINDS. VALUES OVER 30
KNOTS POSSIBLY DEVELOPING IN THE 09Z TO 12Z PERIOD. THIS WILL
HAPPEN AS THE WIND WILL BE SHIFTING.

WILL ADVERTISE A RETURN TO MVFR FOR THE AFTERNOON AND EVENING.
LOCAL IFR POSSIBLE NEAR THE LAKESHORE AS SOME LAKE EFFECT SNOW
SHOWERS TRY TO DEVELOP.

&&

.MARINE...
ISSUED AT 311 AM EST TUE JAN 26 2016

WILL HOIST A SHORT-LIVED GALE WARNING FOR THIS MORNING SOUTH OF
HOLLAND.  AS THE LOW LIFTS AWAY FROM THE REGION...A TIGHT PRESSURE
GRADIENT WILL BE BRIEFLY REALIZED EARLY THIS MORNING.  THIS THREAT
DIMINISHES AS WE GET INTO MID MORNING.  WE MAY NEED SEE ANOTHER
PERIOD OF GALE FORCE WINDS WEDNESDAY EVENING AS A CLIPPER SYSTEM
APPROACHES.

&&

.HYDROLOGY...
ISSUED AT 1152 AM EST MON JAN 25 2016

IMPROVEMENT CONTINUES ON STREAMS AND RIVERS THIS AFTERNOON. RECENT
TROUBLE SPOTS...SUCH AS THE GRAND RIVER AT IONIA AND PERE MARQUETTE
AT SCOTTVILLE...ARE SHOWING STEADY DECLINES.

THE ICE HAS BEEN STABLE AT OTHER LOCATIONS THROUGHOUT SW LOWER
MICHIGAN WITH ONLY MINOR ADJUSTMENTS TYPICAL OF THIS TIME OF YEAR.
PRECIPITATION IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INTO
THIS EVENING...BEGINNING MOSTLY AS RAIN. COOLER AIR WILL ALLOW RAIN
TO CHANGE TO SNOW BY TUESDAY MORNING. GENERAL ACCUMULATIONS OF 1-3
INCHES CAN BE EXPECTED. THE ONSET OF THE RAINFALL SHOULD BE
LIGHT...LEADING TO THE NOTION THAT WHAT DOES FALL AS RAIN WILL
MOSTLY BE TRAPPED IN THE SNOWPACK. SNOW THAT FOLLOWS WITHIN THE
COLDER AIR SHOULD NOT HAVE ANY IMPACT EITHER.

FLOOD CONCERNS CONTINUE TO REMAIN MINIMAL WITH PRIMARY FOCUS
REMAINING ON ANY POSSIBILITY FOR ICE MOVEMENT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR LMZ846>849.

     SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
     WEDNESDAY FOR LMZ844-845.

     GALE WARNING UNTIL 8 AM EST THIS MORNING FOR LMZ844-845.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...OSTUNO
AVIATION...MJS
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Jan 25, 9:40 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EST MON JAN 25 2016

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
260900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
940 PM EST MON JAN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A PERIOD OF SNOW THIS EVENING COULD CAUSE SOME SLICK CONDITIONS UP
AROUND ROUTE 10 FROM LUDINGTON TO NEAR LAKE.

SNOW LATE TONIGHT COULD CAUSE SLIPPERY ROADS THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ON TUESDAY MORNING COULD CAUSE SLIPPERY ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO MJS

In the hours before

Special weather statement, Jan 25, 10:25 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EST MON JAN 25 2016

MIZ037>040-043-044-260530-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT
1025 PM EST MON JAN 25 2016

...BRIEFLY HEAVY SNOW POSSIBLE THIS EVENING...

A BAND OF SNOW WILL SHIFT NORTHWARD THROUGH THE REGION THIS
EVENING. SOME OF THE SNOW COULD BE LOCALLY HEAVY AND THUNDERSNOW
IS POSSIBLE. THE SNOW IS NOT EXPECTED TO LAST LONG...PERHAPS AN
HOUR. STILL SOME LOCATIONS COULD SEE AN INCH OR TWO OF SNOW BEFORE
THE MAIN BAND OF SNOW LIFTS NORTH OF THE AREA.

ANYONE TRAVELING THROUGH THE REGION THROUGH MIDNIGHT SHOULD BE
ALERT FOR SUDDEN CHANGES IN THE VISIBILITY AND SLICK SPOTS ON THE
ROADWAYS.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:38 AM ESTSmall Craft AdvisoryGRR32 hr
Jan 26, 11:24 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Kalamazoo, Kent, Lake, Mason and 5 more16 hr

Nearby

Gale Warnings in Michigan, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.